Alert archive / New York / Special Weather Statements in 2019
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 16, 2019, 2:49 PM EDT for Ontario County, New York. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2019, 2:49 PM EDT (18:49 UTC)
- Expired
- Aug 16, 2019, 3:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Buffalo, NY
County Ontario County, NY
The radar
The Buffalo radar (KBUF), 113 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
725
WWUS81 KBUF 161849
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
249 PM EDT Fri Aug 16 2019
NYZ014-161915-
Ontario-
249 PM EDT Fri Aug 16 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ONTARIO COUNTY...
At 248 PM EDT, a strong thunderstorm was located over Honeoye and
moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Honeoye, Cottage City and Bristol Mountain.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4268 7754 4282 7754 4281 7722 4276 7723
4276 7732 4271 7735 4267 7736 4267 7737
4265 7737
TIME...MOT...LOC 1848Z 272DEG 12KT 4276 7748
$$
ReynoldsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 16, 2:33 PM EDT, 16 minutes earlier.
Area forecast discussion, Aug 16, 2:33 PM EDT, 16 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 233 PM EDT Fri Aug 16 2019 .SYNOPSIS... Several rounds of showers and thunderstorms are expected this weekend as weak systems move east across the region, but there will be plenty of dry time as well. Meanwhile, the airmass will slowly warm with increasing humidity levels. The warmth will last into next week. && .NEAR TERM /THROUGH SATURDAY/... There are a few features of interest for afternoon and early convection over Western NY. The first is the main upper level jet, maxing out near 110kts or so over Western Lake Erie, with a trailing upper level shortwave over Southern MI per water vapor imagery and PV analysis. These will move east into this evening and provide the means for weak surface troughing and continued lift along afternoon convergent lake breeze boundaries. Another area of interest is the slower moving mesolow-like remnant (now MCV) feature over central Lake Erie as of 2PM. This will slowly move ENE toward or into WNY. Convergent lines will still feed into this warm core feature, with enhanced convection where these interact with ongoing lake-breeze induced convection. Both training (flash flooding) and low severe weather threat will be the main concerns for this feature into the evening. Further east, there may be some stronger storms as well with a buoyant and uncapped airmass into central/Eastern NY. With PWAT increasing to around 1.5 inches per obs and GOES-16 derived datasets any training cells may result in downpours. 1hr flash flood guidance remains around 2 inches for most of WNY and CNY. Convection should be on the decrease while moving into the Central/NE portion of the state this evening. On Saturday, another shortwave trough will be quickly approaching the region. This feature can be traced a jet max responsible for a few shortwave troughs NE/SD. The fact that there's two areas of upper level rotation there lower confidence timing and overall evolution of convection for Saturday. High res runs bear this problem out with a variety of solutions due to the relatively fast zonal flow aloft. Overall though, expect one or several rounds of convection. There may be one line moving across WNY before or by noon, but there is more confidence for more typical lake-breeze induced convection in the afternoon, leading to an overall likelihood for convection at some point during the day for most if not all of WNY, moving east into CNY by late afternoon and/or early evening. Temperatures will be on the slow increase with slowly increasing humidity levels. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... The forecast area is generally squashed between two dominating synoptic scale features at their latitudes: a sprawling anti-cyclone over the southwestern US and an intensifying Hudson Bay upper low to our north. This leaves a predominantly zonal high speed upper flow over our area. In this flow, several successive short waves are set to slide by, each harnessing ample moisture and instability in the low levels feeding northward to produce chances of showers and thunderstorms that key upon their precise passage during the short term time frame. Given the positioning of the flow regime, higher shear will be favored over the Southern Tier, especially early in the short term, such that the best chance of enhanced convective development lies there. With warm advection ahead of each wave, and the likelihood that we will be in a bit of an interstitial period for Sunday, high temperatures should ramp up decidedly as 850 hPa temperatures make at run at +20C. That said, the pattern really fails to evolve from Sunday through Tuesday, and will largely similar thermal characteristics, the timing of convective development each day and its placement will dictate what areas make runs at afternoon highs near 90F. At the moment, Sunday seems the best bet, but even after then, ample humidity and a warm boundary layer will allow for no less than mid to upper 80s in the lower spots of the CWA. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Latest model consensus sharpens an upper level trough across the lower Great Lakes on Wednesday, with a cold front likely to push across the area. This will bring a better chance for showers and thunderstorms on Wednesday, followed by notably cooler and drier air for Thursday. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... VFR conditions are expected into this evening but with local MVFR conditions within lines of convection along and inland of lake breezes. Mainly VFR conditions are then expected overnight. One or two rounds of convection are possible on Saturday, some before or well before 18Z over WNY. Outlook... Saturday Night through Wednesday...Mainly VFR with a chance of -TSRA. && .MARINE... Winds will become more southerly to southwesterly through this weekend as a warm front pushes across the Lower Great Lakes. Both winds and waves are likely to remain below small craft thresholds. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Zaff NEAR TERM...Zaff SHORT TERM...Fries LONG TERM...AR/Apffel AVIATION...Zaff MARINE...Thomas/Zaff
Hazardous weather outlook, Aug 16, 5:07 AM EDT, 9 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 507 AM EDT Fri Aug 16 2019 NYZ001-002-010>012-019>021-085-170915- Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus- Allegany-Southern Erie- 507 AM EDT Fri Aug 16 2019 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a risk that thunderstorms will contain damaging winds and large hail on Saturday. Afternoon apparent temperatures may reach the lower 90s or higher during the afternoon hours from Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>006-013-014-170915- Monroe-Wayne-Northern Cayuga-Oswego-Livingston-Ontario- 507 AM EDT Fri Aug 16 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. There is a small chance that thunderstorms will contain gusty winds and small hail today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a risk that thunderstorms will contain damaging winds and large hail on Saturday. Afternoon apparent temperatures may reach the lower 90s or higher during the afternoon hours from Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-170915- Jefferson-Lewis- 507 AM EDT Fri Aug 16 2019 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. There is a small chance that thunderstorms will contain gusty winds and small hail today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a risk that thunderstorms will contain damaging winds and large hail on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042-062-170915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from the Niagara River to Hamlin Beach- 507 AM EDT Fri Aug 16 2019 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a risk that thunderstorms will contain damaging winds and large hail on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ043>045-063>065-SLZ022-024-170915- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 507 AM EDT Fri Aug 16 2019 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. There is a small chance that thunderstorms will contain gusty winds and small hail today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a risk that thunderstorms will contain damaging winds and large hail on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
In the hours before
Local storm report, Aug 16, 9:59 AM EDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
959 AM EDT FRI AUG 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM HAIL 1 SW CUTTING 42.02N 79.70W
08/15/2019 E1.00 INCH CHAUTAUQUA NY SOCIAL MEDIA
&&
EVENT NUMBER BUF1901462
HITCHCOCKLocal storm report, Aug 16, 10:54 AM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1054 AM EDT FRI AUG 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL BOLIVAR 42.07N 78.17W
08/15/2019 E0.75 INCH ALLEGANY NY SOCIAL MEDIA
&&
EVENT NUMBER BUF1901463
HITCHCOCKSpecial weather statement, Aug 16, 12:37 PM EDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Buffalo NY 1237 PM EDT Fri Aug 16 2019 NYZ012-013-161715- Livingston-Wyoming- 1237 PM EDT Fri Aug 16 2019 ...HEAVY SHOWERS WILL AFFECT NORTHEASTERN WYOMING AND NORTHWESTERN LIVINGSTON COUNTIES... At 1235 PM EDT, an area of heavy showers were located near Perry and Silver Springs, moving northeast at 10 mph. These showers were producing locally heavy rainfall, which may result in ponding of water in poor drainage areas. Locations impacted include... Geneseo, Letchworth State Park, Perry, Warsaw, Mount Morris, Varysburg, York, Silver Springs, Leicester, Wyoming, Perry Center, Silver Lake, Orangeville Center and Sonyea. This includes Interstate 390 near exit 7. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4266 7832 4278 7835 4288 7784 4268 7781 TIME...MOT...LOC 1635Z 245DEG 8KT 4278 7798 Hitchcock
Special weather statement, Aug 16, 2:01 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Buffalo NY
201 PM EDT Fri Aug 16 2019
NYZ013-014-161845-
Ontario-Livingston-
201 PM EDT Fri Aug 16 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LIVINGSTON AND
SOUTHWESTERN ONTARIO COUNTIES...
At 200 PM EDT, a strong thunderstorm was located near Hemlock, or 7
miles east of Geneseo, moving east at 15 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm along with very heavy rainfall.
Locations impacted include...
Bristol, Honeoye, Hemlock, Canadice, Livonia, Lakeville, Bristol
Mountain and South Lima.
Torrential rainfall is also occurring with this storm, and may cause
localized minor flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4274 7773 4285 7773 4288 7735 4279 7732
4268 7737
TIME...MOT...LOC 1800Z 274DEG 13KT 4278 7766
HitchcockSpecial weather statement, Aug 16, 2:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
249 PM EDT Fri Aug 16 2019
NYZ014-161915-
Ontario-
249 PM EDT Fri Aug 16 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ONTARIO COUNTY...
At 248 PM EDT, a strong thunderstorm was located over Honeoye and
moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Honeoye, Cottage City and Bristol Mountain.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4268 7754 4282 7754 4281 7722 4276 7723
4276 7732 4271 7735 4267 7736 4267 7737
4265 7737
TIME...MOT...LOC 1848Z 272DEG 12KT 4276 7748
ReynoldsThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:55 PM EDT | Special Weather Statement | BUF | Wyoming | 35 min |
| Aug 15, 9:00 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Erie, Wyoming | 25 min |
| Aug 15, 9:20 PM EDT | Severe Thunderstorm Warning | BUF | Chautauqua | 55 min |
| Aug 15, 10:13 PM EDT | Severe Thunderstorm Warning | BUF | Chautauqua | 31 min |
| Aug 16, 12:37 PM EDT | Special Weather Statement | BUF | Wyoming | 38 min |
| Aug 16, 2:01 PM EDT | Special Weather Statement | BUF | Ontario | 44 min |
| Aug 16, 4:42 PM EDT | Special Weather Statement | BUF | Genesee | 63 min |
| Aug 16, 5:03 PM EDT | Special Weather Statement | BUF | Genesee | 57 min |
| Aug 16, 5:13 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara, Orleans | 62 min |
| Aug 16, 5:15 PM EDT | Severe Thunderstorm Warning | BUF | Niagara | 60 min |
| Aug 16, 5:37 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Monroe, Wyoming | 53 min |
| Aug 16, 5:52 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Orleans | 53 min |
| Aug 16, 5:58 PM EDT | Severe Thunderstorm Warning | BUF | Niagara, Orleans | 47 min |
| Aug 16, 6:07 PM EDT | Special Marine Warning | BUF | 53 min | |
| Aug 16, 6:41 PM EDT | Severe Thunderstorm Warning | BUF | Ontario | 64 min |
| Aug 16, 7:21 PM EDT | Special Weather Statement | BUF | Wayne | 54 min |
| Aug 16, 7:55 PM EDT | Special Weather Statement | BUF | Cayuga | 35 min |
Nearby
Special Weather Statements in New York, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.